Kansas, 2021

Winter Weather in Kansas, February 7 to 8, 2021

February 7 to 8, 2021 · NWS SGF · 3 events in 3 counties and zones

A storm system brought a round of precipitation into the southeast Kansas during the late afternoon on February 7 through February 9. Intermittent freezing drizzle resulted in icy roads across the region, with a number of slide offs.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A storm system brought a round of precipitation into the southeast Kansas during the late afternoon on February 7 through February 9. Intermittent freezing drizzle resulted in icy roads across the region, with a number of slide offs. Some snow was mixed in at times but little snow accumulation was reported. Schools were closed February 8 due to the ice roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 7, 11:39 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 7, 11:39 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1139 AM CST Sun Feb 7 2021

.SHORT TERM...(Today through Monday Night)
Issued at 300 AM CST Sun Feb 7 2021

An Arctic airmass will continue to make its presence felt across
the Ozarks region this morning with temperatures ranging from the
single digits across central Missouri to upper teens elsewhere.
Wind chills will make it feel below zero.

The main storyline of the forecast will be dangerous cold and
opportunities for wintry precipitation through the next week.

For today, a weak shortwave transitions across the Middle
Mississippi Valley bringing light snow chances to portions of
central Missouri. At this time, little accumulation is expected
with the highest amounts around a half inch to an inch. Impacts
are expected be limited.

The attention then turns to additional wintry precipitation
chances early Morning morning through Monday afternoon. This
includes the potential for additional light snow chances across
central Missouri and freezing drizzle chances across southeast
Kansas and southwest Missouri. Models are in fairly good
agreement that portions of southeast Kansas into southwest
Missouri lose cloud ice aloft. As the lower atmosphere becomes
saturated, the resulting precipitation type at the surface would
be freezing drizzle with surface temperatures below freezing.
While current guidance such as the HREF suggest the freezing
drizzle would be light, it could have potential impacts. The best
convergence and lift in the lower levels will occur along the
spine of the Ozark plateau. At this time, a light glaze of less
than a tenth of an inch is forecast for southeast Kansas into
southwest Missouri. Road temperatures will likely be below
freezing as this precipitation falls. This could pose a potential
for impacts during the Monday morning commute. With all these
factors in consideration, Monday morning will need to be watched
closely to see how the event evolves over the next twenty four
hours.

Temperatures will slowly rise above freezing into the middle 30s
by mid-afternoon on Monday, while portions of central Missouri
will likely only top out in the upper 20s for highs. Wintry
precipitation chances will exit the region overnight Monday.

.LONG TERM...(Tuesday through Saturday)
Issued at 300 AM CST Sun Feb 7 2021

For Tuesday into Wednesday, temperatures will struggle to reach
above freezing for much of the area. Areas that are forecast to
reach above freezing (middle 30s) will be along the
Missouri/Arkansas border.

By Wednesday, additional chances for light snow return to the
region as another shot of cold air digs into the central CONUS.
This reinforcing shot of cold air will slowly filter into the
region through the late week. This will keep highs below freezing
for the entire region through next weekend. The coldest
temperatures are expected into next weekend when the center of
high pressure settles across the central Plains. Daily high
temperatures will range from the lower teens to lower 20s by late
week. While overnight lows will range from around zero to single
digits. This will be accompanied by sub-zero wind chills. Additional
chances for light snow will exist through next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1133 AM CST Sun Feb 7 2021

Light freezing drizzle is ongoing at KBBG and could spread to KJLN
and KSGF this afternoon. Additional light freezing drizzle may
develop this evening mainly at KJLN and KSGF and continue into
Monday while spreading to KBBG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Titus
Hazardous weather outlook, Feb 7, 1:25 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
125 PM CST Sun Feb 7 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
125 PM CST Sun Feb 7 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited excessive cold risk.
  Elevated ice accumulation risk.
  Limited snow risk.

DISCUSSION...

Wind chill values will continue to be near zero into this
afternoon over central Missouri.

Light freezing drizzle will continue to develop across much of the
area this afternoon into Monday morning. South central Missouri
will have the lowest potential for wintry weather. Light snow is
also expected across northern portions of the area through
tonight. The greatest accumulations, up to an inch, will be
possible across central Missouri.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Light freezing drizzle will be possible Monday and Monday night.
Additional chances are possible through the week. Low temperatures
could fall into the single digits at times late this week, with
wind chills likely below zero.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, Feb 7, 9:00 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 AM CST SUN FEB 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 N PINE CREST          37.13N 91.67W
02/07/2021  M0.5 INCH        TEXAS              MO   COCORAHS

            COCORAHS STATION MO-TX-44 SUMMERSVILLE 3.6
            S.

0700 AM     SNOW             4 WSW WINONA            36.98N 91.38W
02/07/2021  M0.3 INCH        SHANNON            MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION WFRM7 WINONA 3 SW
            COOP.

0700 AM     SNOW             4 NE ELKTON             37.89N 93.38W
02/07/2021  M0.2 INCH        HICKORY            MO   COCORAHS

            COCORAHS STATION MO-HC-16 WHEATLAND 3.9 SSE.

0700 AM     SNOW             2 NNW DUNNEGAN          37.74N 93.59W
02/07/2021  M0.1 INCH        POLK               MO   COCORAHS

            COCORAHS STATION MO-PL-14 DUNNEGAN 2.4 NNW.

&&
Local storm report, Feb 7, 9:01 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 AM CST SUN FEB 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             BOLIVAR                 37.62N 93.41W
02/07/2021  M0.5 INCH        POLK               MO   COCORAHS

            COCORAHS STATION MO-PL-28 BOLIVAR 0.5 N.

0700 AM     SNOW             3 S ROLLA               37.90N 91.78W
02/07/2021  M0.5 INCH        PHELPS             MO   COCORAHS

            COCORAHS STATION MO-PH-33 ROLLA 3.2 SSW.

0700 AM     SNOW             ROUND SPRING            37.28N 91.41W
02/07/2021  M0.4 INCH        SHANNON            MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION RNDM7 ROUND SPRING
            COOP.

0700 AM     SNOW             4 ESE FLEMINGTON        37.79N 93.43W
02/07/2021  M0.3 INCH        POLK               MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION FLMM7 FLEMINGTON
            COOP.

&&
Local storm report, Feb 7, 9:04 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
904 AM CST SUN FEB 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 WSW BUFFALO           37.64N 93.12W
02/07/2021  M0.1 INCH        DALLAS             MO   COCORAHS

            COCORAHS STATION MO-DL-21 BUFFALO 1.3 WSW.

&&
Local storm report, Feb 7, 10:04 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1004 AM CST SUN FEB 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             3 SSE STOVER            38.40N 92.97W
02/07/2021  M1.5 INCH        MORGAN             MO   COCORAHS

            COCORAHS STATION MO-MG-6 STOVER 3.2 SSE.

&&

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Crawford

When
February 7, 3:00 PM CST to February 8, 7:00 PM CST
Where
Crawford forecast zone
Reported by
Fire Department/Rescue
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Roads in Pittsburg were reported be completely ice covered, with estimates of ice accumulations of a tenth of an inch or less.

Winter Weather, Cherokee

When
February 7, 3:00 PM CST to February 8, 7:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

A glaze to a few hundredths of an inch of ice accumulation resulted in ice covered roads.

Winter Weather, Bourbon

When
February 7, 3:00 PM CST to February 8, 7:00 PM CST
Where
Bourbon forecast zone
Reported by
Public
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Public reports of ice covered roads across the entire county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941505, 941506, 941507.